Jump to content

Clonidine - Worsening Orthostatic Issues?


~elizabeth~
 Share

Recommended Posts

I have been taking clonidine for about 18 months. I was put on it by a dermatologist, back in the happy days when I was misdiagnosed with self-limiting 'vascular rosacea', since upgraded as erythromelalgia secondary to autonomic neuropathy. I take between 200 and 400 mg a day, this is the only drug that helps with my facial flushing/burning. I had noticed that I had POTS before I knew anything about autonomic problems EDS, and before started clonidine, and I have found it helps with reducing heart rate.

About 4-5 months after starting clonidine, I started to feel dizzy and fell over a couple of times, and this began to get worse in the early months of this year, I started to feel very weak with balance issues. Salt/fluid loading did initially help with this, but then things got worse again when I was put on a very high dose of pregabalin for unbearable erythromelalgia pain.

Over the course of time, I've just got weaker and weaker, with increasing brain fog, and now worse balance and vision problems. I'm gradually decreasing the pregabalin, as my first thought was that the symptoms were side effects of this, but things haven't improved. My second thought is that the clonidine may not be helping. Although the main benefit of the drug for me is the effect it has on vascular tone as an alpha 2 agonist, I wonder if its other qualities of lowering circulating norepinephrine levels might be worsening my orthostatic problems, impeding sympathetic messaging in eyes etc.

Equally, it could all just be down to worsening neurological function secondary to the EDS. It's a bit academic, as I can't stop taking the clonidine due to my horrific face problem.

Link to comment
Share on other sites

i tried to get onto clonidine twice, and for me it did bring my heart rate down a tiny bit but i went from being able to shop for 2 hours to having to sit down and be very dizzy agter only half an hour, so the slight decrease in heart rate left me more disabled,, so i didnt see the point in carrying on with it. I tried a second time just to be sure and i had never felt so dizzy and weak from any of the pots meds, yet my resting heart rate can be 90-100! Frustrating.....Especiallly when you dont know what pill is doing what. Could you try another vasocontricting drug?

Link to comment
Share on other sites

Although I love clonidine for its effects on suppressing my sympathetic drive, it does come for me with several side effects that vary day-to-day - notably, increased hypotension (it's gotten as low as 85/45 while at home) with daily low-grade presyncope (instead of weekly-monthly), sleepiness during the day (not fatigue per se, more like narcolepsy in some ways), and a feeling that my legs in particular are made of lead, so that walking is very tiring even if otherwise I'm feeling okay. Strangely these are still less bad than the things it treats, but *shrug* I hear we're all complicated that way :^) It definitely does hit the ANS really hard, though.

(also, dosing? are you taking 0.2-0.4mg a day? most folks take 0.1-0.3mg twice daily; 400mg is maybe a typo? just want to make sure we're talking about the same drug here? (sorry, don't mean to be pushy, just trying to understand))

Link to comment
Share on other sites

Sorry, 400 mcg a day (so .4mg) (My usual waking bp is around 85/45 too).

Having done some reading, I think Clonidine is helping the erythromelaglia not because of its effects on alpha receptors as a constrictor, but because of the nature of sympathetically-maintained neuropathic pain. It seems that damaged sensory C fibres have alpha receptors which can be excited by norepinephrine, so presumably its the central sympatholytic effect of the clonidine that is inhibiting the neuropathic pain process if I've understood correctly. It has certainly helped reduce the generalised dysaesthesia sensations in my face, even though it doesn't help so much with bad flares of flushing/burning set off by heat/posture/hormonal triggers, so it must be having some effect on sensory nerves in addition to autonomic ones that control vasoconstriction. Increasing the dose of clonidine has had more effect on unpleasant dysaesthesias than taking Pregabalin did, even at a high dose.

However, I've also read that cognitive impairment associated with dysautonomia can be related to low levels of acetylcholine. I know Clonidine must be a powerfully anticholingergic given the severity of dry mouth/eye, gastroparesis etc side effects. Looking up common symptoms of anticholinergic drugs I find all the things I've been experiencing recently, including eye focussing problems, double vision, brain fog/confusion etc.

That said, I'm sure it isn't the whole problem, I certainly had some degree of parasympathetic system failure and intermittent brain foggy symptoms before starting clonidine, so it's possible the underlying problem is just getting worse, and that the clonidine and other drugs like pregabalin are just exaggerating pre-existing symptoms. I don't think taking anything that upregulates acetylcholine would be a viable option, when I tried pilocarpine for my dry mouth/eyes I had terrible pain/swelling in my mouth and tongue, which I now realise must have been oral erythromelalgia as there are muscarinic receptors on blood vessels which dilate when stimulated by ACh or drugs such as pilocarpine. I'd guess that a drug like Mestinon would do just the same.

Link to comment
Share on other sites

... fascinating! I hadn't realized the acetylcholine issue was the root of the dry mouth/eye - good to know. I'd been thinking of getting off of my pyridostigmine due to lack of obvious effects, but if it's supporting the parasympathetic nervous system in the face of clonidine's anticholinergic activity, I may want to stick with it. I haven't had the cognitive impairment with clonidine - the reverse, actually - other than speech, things have improved a lot (I suspect due to the fact that my sympathetic NS is no longer active 24/7). Hunh - thanks for the info!

(I've noticed a vague trend of less joint pain on the clonidine, but since that pain isn't strictly neuropathic, it must be something else. not complaining...)

Link to comment
Share on other sites

I would try Midodrine if only I could find anyone to prescribe it. I've been waiting nearly a year to see anyone about my autonomic problems, since my original session with Prof Mathias. I had autonomic testing performed a month ago but still no word about when I'll see a doctor about it. My local hospital keep saying it's all well beyond their paygrade.

I suspect I won't be able to tolerate Midodrine, or most of the other POTS treatments because anything that simulates the effect of norepinephrine will probably make the erythromelalgia worse (things like pseudoephedrine or phenylephrine trigger bad flares). Does anyone find that it improves cognitive function? At the moment I just feel like I'm walking underwater; everything is hard work, slowed down and distorted.

I'm just terrified that the cognitive and vision issues maybe the start of sort of dysautonomic dementia or something. I'm gradually reducing my pregabalin as that affected my cognitive function, memory and vision greatly when I started taking a very high dose recommended by a pain specialist for the erythromelalgia, but my problems have just been steadily increasing over the 5-6 months that I've been stepping it down. I did as a pharmacist about it, she thought that taking the very high dose might have sensitised me to the drug and made any existing EDS neurological and muscle weakness problems worse.

That said I'd put up with any medication that stopped the erythromelalgia as it is completely and unbearably life-limiting (no heating on in doors, have to stay in one room under 2 fans, can't go anywhere or visit anyone who has heating on, can't even tolerate my husband's breath on my cheek. Pain is like a hot water scald, this can actually break the skin like a real burn, I have an sore from it on my ear that just won't heal. It is gradually destroying my appearance. I can't wear make up as my skin peels constantly due to the anhidrosis/small fibre neuropathy, it's more like a diabetic's foot than a face). No pain medication has made any difference to it apart from the Clonidine, I've tried them all now apart from carbamazepine and lidocaine/ketamine infusion.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...